Colorado, 2023

Hail in Colorado, July 26, 2023

July 26, 2023 · NWS BOU · 1 event in 1 county or zone

A severe thunderstorm produced hail up to quarter size south of Elbert.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced hail up to quarter size south of Elbert.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 26, 10:42 AM MST, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 26, 10:42 AM MST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1142 AM MDT Wed Jul 26 2023

.UPDATE...
Issued at 1040 AM MDT Wed Jul 26 2023

We've seen a warm start to the day today with DIA already hitting
89 F. Conditions are shaping up for a similar day to the last few
with hot temperatures and low humidity meaning any storms that
develop later this afternoon could produce strong wind gusts
potentially above 60 mph. The best chance for severe microbursts
would be areas east of line from Fort Morgan to Limon. Farther
west along the I-25 corridor, there will be gusty storms but they
should stay below severe limits.

&&

.SHORT TERM...(Today and tonight)
Issued at 237 AM MDT Wed Jul 26 2023

Not much overall change to the weather pattern through tonight.
The upper ridge of high pressure is still centered over New Mexico
while moisture to continues to rotate around the periphery of the
upper high and into Colorado. The flow aloft remains west and
southwest over Northern Colorado and still a few showers remain
over the mountains and southern Lincoln county at this hour.

A few subtle changes to today in terms of temperatures and
moisture. There is some slight cooling noted at the 700mb level
with temperatures dropping a couple of degrees but still expect
high temperatures in the lower to mid 90s across the plains.

Moisture levels will be slightly higher today as precipitable
water values (pw) will be increasing to around an inch over the
Front Range and upwards of 1.3" over the far plains. Despite the
higher overall moisture, forecast soundings still showing drier
low levels with mainly inverted v soundings with drier air below
550mb. ML CAPE values from 600-1300J/KG and DCAPE values up to
1200j/kg indicating strong microburst winds will be the main
threat, although some brief heavy rain and small hail will also be
possible with the stronger storms.

.LONG TERM...(Thursday through Tuesday)
Issued at 304 AM MDT Wed Jul 26 2023

Above normal temperatures will continue through the weekend with
a shift to increasing moisture and a cooler airmass for early
next week.

Models show flat upper ridging for the CWA Thursday through Friday
night.  The upper ridge center will remain over New Mexico, with
weak southwest to northwest flow aloft over the forecast area.
The QG Omega Fields show neutral synoptic scale energy for our CWA
through Friday night. The lower level winds should adhere to
normal diurnal trends for this time of year.

Moisture-wise, the precipitable water progs show about 0.80 to
1.25 inches for the plains Thursday through Friday night, and 0.5
to 0.8 inch for the high country. There is fair CAPE progged for
the CWA, the highest values over the far northeastern corner where
the boundary layer moisture is the highest. Soundings continue to
show decent outflow as a by product of the late day convection.
For pops will go with "likely"s for the mountains and foothills
both Thursday and Friday afternoons. For the plains, will go with
20-30%s for both late day periods.

Afternoon high temperatures will continue to be 0-5 degrees F above
seasonal normals for most of the forecast area both Thursday and
Friday.

For the later days, Saturday through Tuesday, models show the upper
ridge to be centered more over Colorado into early Monday.  After
that, the ridge center migrates east and southeast of the state
allowing for a fetch of sub tropical moisture to move into
Colorado from points south. Temperatures stay slightly above
normals for the weekend, then decrease early next week with the
arrival of the increased mid and upper level sub-tropical
moisture. The chances of showers and thunderstorms will also
increase early next week with the better moisture.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1132 AM MDT Wed Jul 26 2023

Winds will be light and out of the east this afternoon before
storms arrive. The best chance for storms will be from 20-24Z at
BJC and from 21-01Z at APA and DEN. Strong outflow winds are the
primary concerns from these storms with gusts up to 40kt. It is
possible that there is some minor reduction in visibility and
ceilings. After the erratic winds due to the storms this
afternoon, winds will become southeasterly before switching to
drainage tonight. Tomorrow will be a repeat of today. Light winds
in the morning with easterly winds developing in the afternoon.
Gusty storms will form in the afternoon with outflow winds up to
35 knots.

&&

.HYDROLOGY...
Issued at 237 AM MDT Wed Jul 26 2023

Moisture increases slightly, and would allow for a little more
rain with storms. That said, intensity and size of storms will
likely be limited by the lack of CAPE and warm air aloft. Storms
will also be moving along fairly quickly. Thus, there would only
be a limited threat at the burn scars.

There will be a limited threat of flash flooding for the mountains,
foothills and immediate plains for the late day periods of Thursday
through Sunday, especially for the burned areas. By next Monday
and Tuesday, the expected higher moisture values could mean an
increased chance of flash flooding for all the forecast area.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Danielson
SHORT TERM....Entrekin
LONG TERM.....RJK
AVIATION...Danielson
HYDROLOGY.....Entrekin/RJK
Hazardous weather outlook, Jul 26, 10:03 AM MST, 3 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1103 AM MDT Wed Jul 26 2023

COZ030>051-271715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1103 AM MDT Wed Jul 26 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are expected over the
mountains and plains this afternoon and evening. Strong and
gusty outflow winds up to 60 mph are possible with the stronger
storms along with brief rain and hail. The storms will gradually
diminish by later this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Late day showers and thunderstorms will be likely over the high
country Thursday through Sunday. The main threat will be strong
outflow winds, small hail and brief heavy rains. As a result,
there will be a limited threat for flash flooding over the burn
areas.

An increase of moisture on Monday and Tuesday will increase
shower/thunderstorm chances and coverage. This will result in an
increased threat for flash flooding, especially over the burned
areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight. However,
any reports of strong, gusty winds or wind damage will be
appreciated.

In the hours before

Local storm report, Jul 26, 8:57 AM MST, 4 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
957 AM MDT Wed Jul 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     Tstm Wnd Gst     Hugo                    39.14N 103.47W
07/25/2023  M100 MPH         Lincoln            CO   Trained Spotter

            Delayed report: Spotter reported 100 MPH
            before losing power in Hugo.

&&

GH
Local storm report, Jul 26, 9:04 AM MST, 4 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
1004 AM MDT Wed Jul 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     Tstm Wnd Dmg     Hugo                    39.13N 103.47W
07/25/2023                   Lincoln            CO   Law Enforcement

            Delayed report: Lincoln County Sheriff
            shared photos of numerous uprooted trees, a
            few broken telephone poles, barns and sheds
            destroyed, flipped over fifth wheel campers,
            and lots of roof damage in the town of Hugo.

&&

GH
Special weather statement, Jul 26, 12:23 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Denver CO
123 PM MDT Wed Jul 26 2023

COZ041-262015-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
123 PM MDT Wed Jul 26 2023

...A strong thunderstorm will impact portions of southeastern Douglas
and west central Elbert Counties through 215 PM MDT...

At 123 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Larkspur, or 30 miles north of Colorado Springs,
moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Castle Rock, Elbert, Larkspur, Greenland and Perry Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3919 10492 3923 10496 3927 10495 3930 10497
      3940 10493 3931 10445 3913 10452 3913 10473
TIME...MOT...LOC 1923Z 285DEG 24KT 3928 10490

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

AD

The radar

The Denver radar (KFTG), 65 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Elbert

When
July 26, 1:17 PM MST
Where
Elbert County, 1.48 mi SSW of Elbert
Measured
1 in hail
Reported by
Public
Coordinates
39.200, -104.540

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1123512.